Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 14, NWS Honolulu, HI

March 11, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 11, 2015, 3:52 PM HST for Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2015, 3:52 PM HST (01:52 UTC)
Expired
Mar 12, 2015, 3:41 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WWHW70 PHFO 120152
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
352 PM HST WED MAR 11 2015

HIZ022-121500-
/O.NEW.PHFO.WI.Y.0014.150312T0152Z-150313T0400Z/
HALEAKALA SUMMIT-
352 PM HST WED MAR 11 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 65 MPH.

* TIMING...THROUGH THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING
  DIFFICULT. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE
  STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
2 follow-up statements
387 
WWHW70 PHFO 121346
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 AM HST THU MAR 12 2015

HIZ022-130300-
/O.CON.PHFO.WI.Y.0014.000000T0000Z-150313T0400Z/
HALEAKALA SUMMIT-
346 AM HST THU MAR 12 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING 
  DIFFICULT. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE 
  STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
143 
WWHW70 PHFO 130141
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST THU MAR 12 2015

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.A MID TO UPPER LEVEL TROUGH WILL CONTINUE TO PRODUCE VERY STRONG
WEST WINDS OVER THE HIGH SUMMITS OF THE BIG ISLAND THROUGH MUCH OF
THE NIGHT. WINDS WILL SHIFT OUT OF THE NORTHWEST AND DECLINE ON
FRIDAY.

HIZ022-130245-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-150313T0400Z/
HALEAKALA SUMMIT-
341 PM HST THU MAR 12 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL.

$$

HIZ028-131400-
/O.NEW.PHFO.HW.W.0006.150313T0141Z-150313T1400Z/
BIG ISLAND SUMMITS-
341 PM HST THU MAR 12 2015

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 AM HST FRIDAY. 

* WINDS...WEST 45 TO 65 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE WALKING OR DRIVING 
  DANGEROUS. ANY TRAVEL TO THE SUMMITS IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. PLEASE DELAY
TRAVEL TO THE SUMMIT AREAS UNTIL WINDS SUBSIDE.

&&

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 11, 10:00 AM HST, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 11, 10:00 AM HST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED MAR 11 2015

.SYNOPSIS...
DEEP LAYERED CLOUDS WILL COVER MAUI COUNTY AND THE BIG ISLAND AND
BRING OCCASIONAL SHOWERS INTO THURSDAY...WITH LOWER RAINFALL CHANCES
FARTHER WEST. LIGHT WINDS WILL TURN NORTHERLY AND INCREASE NEAR
KAUAI TONIGHT...AND ACROSS THE REST OF THE AREA ON THURSDAY. TRADE
WINDS WILL RETURN BRIEFLY FOR THE WEEKEND.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW FAR NORTH OF THE
STATE...WITH A DIGGING TROUGH TO THE NORTHWEST. A STRONG
WEST-SOUTHWESTERLY JET IS LOCATED OVER AND TO THE NORTHEAST OF THE
STATE. AT THE SURFACE...A WEAKENING FRONT IS LOCATED SOUTHEAST OF
THE BIG ISLAND WITH A RIDGE JUST TO OUR NORTH. 12Z SOUNDINGS
HIGHLIGHT THE DIFFERENCE IN AIRMASS ACROSS THE STATE...WITH
SIGNIFICANT DRY MID-LEVEL AIR AT LIHUE AND A WEAK INVERSION NEAR
6-7KFT. THERE IS A MUCH SMALLER POCKET OF DRY MID-LEVEL AIR AT
HILO...WHICH HAS LIKELY ERODED THIS MORNING BASED ON RADAR VAD WIND
PROFILES.

REGIONAL RADARS SHOW WIDESPREAD RETURNS FROM GENERALLY MOLOKAI TO
THE BIG ISLAND. RAIN GAGE OBSERVATIONS SHOW WIDESPREAD BUT GENERALLY
LIGHT PRECIPITATION AMOUNTS MAINLY FOR THE BIG ISLAND...WITH SOME
ACCUMULATIONS OVER EAST MAUI AS WELL. MODEL CROSS SECTIONS SHOW A
SIMILAR MOISTURE DISTRIBUTION REMAINING NEARLY STEADY THROUGH THE
DAY...WITH DEEP MOISTURE NEAR THE BIG ISLAND AND AN INCREASING WEDGE
OF DRY MID-LAYER AIR EXTENDING WESTWARD. AS THE ATMOSPHERE
SATURATES IN THE EAST...THE WEAK LOW-LEVEL CAP WILL ERODE AND LEAD
TO AN UNSTABLE AIRMASS. WE ARE ALREADY SEEING SOME EMBEDDED
DEEPER/HEAVIER SHOWERS. HOWEVER...SLIGHTLY WARMER THAN NORMAL
MID-LEVEL TEMPERATURES WILL KEEP THE CAPE ON THE SKINNY SIDE.
LOW-LEVEL WINDS REMAIN RELATIVELY LIGHT ACROSS THE STATE...WITH THE
SURFACE RIDGE JUST TO OUR NORTH. THE NATURE OF THE DEEP MOISTURE
NEAR THE BIG ISLAND WILL LEAD TO A MORE WIDESPREAD DISTRIBUTION TO
RAINFALL...AS OPPOSED TO THE TYPICAL WINDWARD/LEEWARD FOCUS. EVEN
WITH LOWER POPS ACROSS THE WESTERN HALF OF THE STATE...THE THICK
MIDDLE AND HIGH LEVEL LAYERED CLOUDS WILL KEEP SKIES MOSTLY CLOUDY.

THE UPPER LEVEL TROUGH DIGGING NORTH OF THE STATE WILL SHARPEN THE
SURFACE TROUGH TO OUR NORTH. THE 12Z GFS ALSO TRIES TO ENHANCE
LOW-LEVEL CONVERGENCE ACROSS THE ISLANDS. RECENT RADAR TRENDS THIS
MORNING SHOW THE HEAVIER ACTIVITY DEVELOPING RECENTLY CLOSER TO MAUI
THAN THE BIG ISLAND...BUT THIS IS EXPECTED TO SHIFT EASTWARD THROUGH
THE DAY. INCREASING NORTHERLY WINDS WILL BUILD IN WITH THE HIGH
NORTHWEST OF THE STATE...INCREASING ACROSS KAUAI TONIGHT AND FILLING
IN OVER THE REST OF THE STATE THROUGH THURSDAY.

WINDS AT THE BIG ISLAND SUMMIT HAVE DIMINISHED SOMEWHAT THIS
MORNING...BUT ARE STILL ABOVE BLIZZARD WARNING LEVELS AT A COUPLE
LOCATIONS. MORNING RANGER REPORTS FROM MAUNA KEA INDICATE CONTINUED
SNOWFALL AND PERSISTENT DRIFTING...AND WEB CAMS SHOW VISIBILITIES
REMAIN LOW IN PART DUE TO FREEZING FOG WE WELL. THE DIGGING UPPER
LEVEL TROUGH IS EXPECTED TO BRING ANOTHER INCREASE IN WINDS FROM
THIS AFTERNOON THROUGH TONIGHT. PRECIPITATION IS ALSO EXPECTED TO
PICK UP TONIGHT AGAIN AS THE CONVERGENCE BAND NEAR MAUI SHIFTS
SOUTHEASTWARD. THE BLIZZARD WARNING REMAINS IN EFFECT FOR THE
SUMMITS THROUGH THURSDAY.

THE HIGH BUILDING NORTHWEST OF THE STATE WILL BUILD EASTWARD OVER
THE WEEKEND...WITH WINDS RETURNING TO A MORE TYPICAL TRADE WIND
DIRECTION. FORECAST SOUNDINGS/CROSS SECTIONS ALSO SHOW MOISTURE
DIMINISHING AND THE SUBSIDENCE INVERSION LOWERING...LEADING TO A
DRIER WEATHER PATTERN FROM LATE FRIDAY INTO SATURDAY. THIS TRADE
PATTERN MAY BE SHORT LIVED THROUGH...AS A SERIES OF SYSTEMS TRACKING
ACROSS THE NORTH PACIFIC MAY SHIFT THE RIDGE SOUTHWARD OVER THE
ISLANDS BY EARLY NEXT WEEK. THERE IS THE POTENTIAL FOR ONE OF THE
FRONT TO REACH OUR LATITUDE AS WELL...BUT SPECIFICS REMAIN UNCLEAR
THIS FAR OUT.

&&

.AVIATION...
AIRMET SIERRA REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION OVER
PORTIONS OF THE BIG ISLAND DUE TO THE LAYERED CLOUDS. THIS AIRMET
MAY NEED TO BE EXPANDED LATER TODAY. THE LAYERED CLOUDS ARE ALSO
BRINGING WINTRY WEATHER TO THE SUMMITS...AND AIRMET ZULU IS IN
EFFECT FOR ICING. AIRMET ZULU COVERS FROM MOLOKAI TO THE BIG ISLAND
AND THE SURROUNDING WATERS.

AIRMET TANGO IS IN EFFECT FOR OCCASIONAL MODERATE TURBULENCE BETWEEN
FL250 AND FL350 FOR THE ENTIRE AREA.

OTHERWISE...ISLANDS SHOULD STAY FAIRLY BENIGN TODAY AND VFR WILL
PREVAIL AT MOST SMALLER ISLAND TERMINALS.

&&

.MARINE...
AN INCREASING NORTH NORTHWEST SWELL WILL REACH THE AREA BY THURSDAY
AFTERNOON...PEAKING EARLY FRIDAY WITH SURF HEIGHTS LIKELY
APPROACHING WARNING LEVELS. THIS SWELL WILL GRADUALLY DIMINISH
DURING THE WEEKEND AND INTO EARLY NEXT WEEK. A SMALL SOUTHWEST SWELL
WILL ARRIVE ON FRIDAY AND CONTINUE THROUGH EARLY NEXT WEEK.

WINDS ARE EXPECTED TO INCREASE LATE TODAY...THOUGH SHOULD REMAIN
BELOW SMALL CRAFT ADVISORY LEVEL UNTIL LATE THURSDAY. WITH THE
PENDING NEW NORTH-NORTHWEST SWELL...EXPECT SMALL CRAFT CONDITIONS TO
BE MET OVER MOST OF COASTAL WATERS DUE TO WINDS AND SEAS BY LATE
THURSDAY THROUGH FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING THROUGH THURSDAY AFTERNOON FOR BIG ISLAND SUMMITS.

&&

DISCUSSION...BRAVENDER
MARINE...HUI
AVIATION...MBALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:30 AM HSTSmall Craft AdvisoryHFO3 days
Mar 12, 3:46 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao48 hr
Mar 12, 3:46 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao72 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.